FDA Says The Timing Of Liver Injury Suggests That These Are Side Effects, Especially In Patients With Advanced Cirrhosis
Viekira Pak and Technivie are relatively new drugs used to treat chronic hepatitis C.
On October 22, 2015 the FDA issued this announcement, "Hepatitis C Treatments Viekira Pak and Technivie: Drug Safety Communication - Risk of Serious Liver Injury", from which we get this warning information summary:
Since the approvals of Viekira Pak in December 2014 and Technivie in July 2015, at least 26 worldwide cases submitted to FAERS were considered to be possibly or probably related to Viekira Pak or Technivie. In most of the cases, liver injury occurred within 1 to 4 weeks of starting treatment. Some of the cases occurred in patients for whom these medicines were contraindicated or not recommended (see the Drug Safety Communication Data Summary section). FAERS includes only reports submitted to FDA, so there are likely additional cases about which FDA is unaware.
We get an immediate reaction from AbbVie, the drug company responsible for these new hepatitis C drugs, from this October 22, 2015 article by Peter Loftus published by The Wall Street Journal, "Shares fall on warning Viekira Pak and Technivie could cause injury in patients with underlying liver disease":
The FDA said it suspects the drugs may have caused the liver injuries because of a “temporal association” after patients started using the drugs, and some patients who stopped using them saw symptoms go away.
AbbVie said a causal relationship between the treatments and the adverse events hasn’t been established, but the drugs couldn’t be ruled out as a cause. The North Chicago, Ill., company is updating the prescribing labels for the drugs to warn against their use in a subset of hepatitis C patients with more advanced cirrhosis, and to advise doctors to assess whether patients have liver dysfunction before starting treatment.
Patients with the more advanced liver scarring, who shouldn’t take the drugs, account for about 3% to 5% of the total hepatitis C population, Scott Brun, AbbVie’s vice president of pharmaceutical development, said in an interview.
Strictly Confidential, No Obligation.
For more details about this new drug-induced liver injury development, we present these points taken from the "FDA Drug Safety Communication: FDA warns of serious liver injury risk with hepatitis C treatments Viekira Pak and Technivie" document:
- Since the approvals of Viekira Pak in December 2014 and Technivie in July 2015, at least 26 worldwide cases submitted to FAERS were considered to be possibly or probably related to Viekira Pak or Technivie. In most of the cases, liver injury occurred within 1 to 4 weeks of starting treatment. Some of the cases occurred in patients for whom these medicines were contraindicated or not recommended (see Data Summary). FAERS includes only reports submitted to FDA, so there are likely additional cases about which we are unaware....
- FDA evaluated worldwide postmarketing cases of hepatic decompensation and hepatic failure submitted to the FDA Adverse Event Reporting System (FAERS) database, and submitted by the manufacturer AbbVie, since approval of Viekira Pak in December 2014 and of Technivie in July 2015. Of the 26 assessable cases in which causality to components of Viekira Pak or Technivie was attributed to be possible or probable, 10 patients experienced hepatic failure resulting in transplantation or death, and 16 patients experienced various degrees of liver dysfunction....
- The presentation of liver injury in patients with advanced liver disease who receive treatment with Viekira Pak or Technivie may differ from patients with less-advanced disease. Transaminase elevations did not appear to be a predominant presentation in the cases with advanced liver disease, in contrast to what has been observed in patients with less-advanced liver disease as described in the current prescriber’s information.
- Patients taking these medicines should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury.
For more information, you can read the Prescribing Information document, or drug label, for Technivie that was revised in October 2015.
We will continue to follow this developing drug injury issue concerning the relatively new hepatitis C drugs Viekira Pak and Technivie.